Drug combination linked to hyperkalaemia risk
CO-ADMINISTRATION of either an angiotensin-converting enzyme inhibitor (ACEI) or an angiotensin receptor blocker (ARB) with co-trimoxazole (trimethoprim-sulfamethoxazole) is associated with an increased risk of hyperkalaemia.
A Canadian case-control study of 439,677 patients aged 66 years or older, revealed the drug combination conferred a seven-fold risk of being hospitalised for hyperkalaemia compared with use of an ACEI or ARB with other antibiotics.
Over 14 years, 4148 patients developed hyperkalaemia with 371 cases occurring within two weeks of antibiotic exposure.
The authors suggested co-trimoxazole could trigger hyperkalaemia in patients receiving this drug combination by impairing sodium reabsorption and potassium secretion.
“Increased awareness of this drug interaction among pharmacists and physicians is necessary to ensure that the potential for life-threatening hyperkalaemia… is minimised,” the authors said.
They recommended doctors use alternative antibiotics or consider measuring serum potassium in elderly patients treated with the drug combination.
Although Professor Phil Harris, head of cardiology at Sydney’s Royal Prince Alfred Hospital, believed the use of co-trimoxazole in Australia was declining, he said GPs should be alert to the risk of hyperkalaemia as it was still reasonably commonly used.
“If it’s an easy choice not to use co-trimoxazole then I’d be swaying from it,” he said.
However, he warned the study suffered from methodological issues, failing to include controls not taking ACEIs or ARBs.
“We don’t know from a scientific point of view that the incidence of hyperkalaemia with the use of co-trimoxazole was any higher in the ACEI and the ARB group than it would have been if they weren’t on those drugs given that co-trimoxazole causes hyperkalaemia,” he said.
While two separate Canadian studies also found use of co-trimoxazole increased the risk of hyperkalaemia compared to other antibiotics, there was no added risk when used with beta-blockers.
Arch Intern Med 2010; 170:1045-49, Clin J Am Soc Nephrol online